Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 148, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 20, 2009, 2:33 AM CDT for 4 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2009, 2:33 AM CDT (07:33 UTC)
- Expired
- Sep 20, 2009, 7:34 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 2:52 AM CDT | FLASH FLOOD | Licking, MO | FLASH FLOODING IS ONGOING WITHIN THE CITY OF LICKING. DETAILS REGARDING THIS FLOODING WAS UNCLEAR DUE TO A LAW ENFORCEMENT OFFICER WORKING AN INCIDENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 200733
FFWSGF
MOC065-161-169-215-201300-
/O.NEW.KSGF.FF.W.0148.090920T0733Z-090920T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT SUN SEP 20 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
PHELPS COUNTY IN EAST CENTRAL MISSOURI...
SOUTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...
WESTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 800 AM CDT.
* AT 224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED RAINFALL INDICATES THAT RAINFALL
RATES OF OVER 1.5 INCHES PER HOUR OCCURRING OVER PARTS OF NORTHERN
TEXAS COUNTY INTO PARTS OF WESTERN DENT AND SOUTHERN PHELPS
COUNTIES. THIS RAINFALL WILL CONTINUE TO MOVE NORTH...POSSIBLY
AFFECTING THE ROLLA AREA BY 330 AM. ANOTHER ONE TO THREE INCHES OF
RAINFALL WILL BE POSSIBLE IN PARTS OF THE WARNING AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE Y NORTHWEST OF ROLLA...
HIGHWAY 119 AT PIGEON CREEK NEAR MONTAUK STATE PARK...
ROUTE DD AT DRY FORK NORTHWEST OF SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.
&&
LAT...LON 3741 9171 3749 9224 3778 9221 3795 9202
3801 9203 3801 9197 3804 9195 3804 9193
3806 9191 3805 9164 3816 9164 3816 9154
3780 9154 3777 9147
$$2 follow-up statements
000
WGUS73 KSGF 200945
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 AM CDT SUN SEP 20 2009
MOC065-161-169-215-201300-
/O.CON.KSGF.FF.W.0148.000000T0000Z-090920T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS MO-PULASKI MO-PHELPS MO-DENT MO-
445 AM CDT SUN SEP 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHERN TEXAS...PHELPS...SOUTHEASTERN PULASKI AND WESTERN DENT
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF VERY
HEAVY RAINFALL HAD OCCURRED OVER PARTS OF THE WARNING AREA SINCE 1
AM. RAINFALL ESTIMATES OF 2 TO 3.5 INCHES HAVE OCCURRED IN A BAND
FROM LICKING NORTHEAST THROUGH THE EDGAR SPRINGS AND ST. JAMES
AREAS. EXCESSIVE RUNOFF FROM RAINFALL OF THIS MAGNITUDE IS CAPABLE
OF PRODUCING THE FLOODING OF LOW WATER CROSSINGS...CREEKS...AND
STREAMS.
MOST OF THE HEAVY RAINFALL IS NOW MOVING OUT OF THE WARNING
AREA...BUT SOME ISOLATED BRIEF HEAVY RAIN WILL STILL BE POSSIBLE
THROUGH 6 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3741 9171 3749 9224 3778 9221 3795 9202
3801 9203 3801 9197 3804 9195 3804 9193
3806 9191 3805 9164 3816 9164 3816 9154
3780 9154 3777 9147
$$000
WGUS73 KSGF 201234
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 AM CDT SUN SEP 20 2009
MOC065-161-169-215-201242-
/O.CAN.KSGF.FF.W.0148.000000T0000Z-090920T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TEXAS MO-PULASKI MO-PHELPS MO-DENT MO-
734 AM CDT SUN SEP 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN TEXAS...
PHELPS...SOUTHEASTERN PULASKI AND WESTERN DENT COUNTIES...
THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING FOR ROUGHLY
THE SAME AREA. THE NEW WARNING IS VALID UNTIL 1100 AM.
LAT...LON 3741 9171 3749 9224 3778 9221 3795 9202
3801 9203 3801 9197 3804 9195 3804 9193
3806 9191 3805 9164 3816 9164 3816 9154
3780 9154 3777 9147
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 12:23 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 12:23 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1223 AM CDT SUN SEP 20 2009 ...UPDATE TO AVIATION... .UPDATE... A LOCALIZED FLASH FLOOD EVENT CONTINUES THIS EVENING OVER NORTHERN BARRY AND LAWRENCE COUNTIES. RAINFALL TOTALS ARE LIKELY EXCEEDING SIX INCHES IN SOME CASES OVER EASTERN LAWRENCE COUNTY. UNFORTUNATELY...LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL WILL CONTINUE FOR AT LEAST ANOTHER HOUR. THERE HAS ACTUALLY BEEN RECENT DEVELOPMENT FARTHER TO THE EAST ACROSS EXTREME SOUTHWEST GREENE AND THE CHRISTIAN COUNTY PANHANDLE. LATEST SATELLITE TRENDS CONTINUE TO INDICATE A DIVERGENT AREA CENTERED OVER SOUTHWEST MISSOURI...WITH A THETA E MAXIMA EXTENDING BACK TOWARDS OKLAHOMA. IT IS QUITE POSSIBLE THAT THE OZARK PLATEAU IS PLAYING A ROLE WITH THE KSGF VWP SHOWING A FAVORABLE PROFILE FOR UPSLOPE FROM SOUTHWESTERN GREENE COUNTY INTO BARRY COUNTY. THE 00Z KSGF RAOB IS VERY TELLING WITH NEAR SATURATION UP THROUGH AND ABOVE THE FREEZING LEVEL. WARM RAIN PROCESSES ARE INDEED AT WORK WITH VERY EFFICIENT RAINFALL RATES. PRECIPITABLE WATERS CAME IN RIGHT AROUND 1.75 INCHES. THEREFORE DO NOT SEE AN END TO THE HEAVY RAINFALL THREAT ALONG THE SOUTHERN OZARK PLATEAU INTO THE EARLY OVERNIGHT HOURS. SCHAUMANN && .DISCUSSION... AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT. THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW EJECTING EAST. FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP. THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW. HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY STRENGTHENS. ANGLE && .AVIATION... LIFR CONDITIONS WILL PERSIST AT KBBG INTO EARLY SUNDAY MORNING BEFORE FLIGHT CATEGORIES SLOWLY IMPROVE THROUGHOUT THE DAY. FLIGHT CATEGORIES ARE A BIT MORE IN QUESTION AT KSGF AND KJLN THROUGH SUNDAY MORNING. CURRENT THINKING IS THAT MVFR CEILINGS WILL PREVAIL INTO EARLY SUNDAY MORNING AT BOTH TERMINALS. BRIEF IFR VISIBILITIES WILL BE POSSIBLE WITH HEAVIER SHOWERS AROUND KSGF. THERE IS ALSO A SLIGHT CHANCE WE COULD SEE SOME STRATUS BUILD DOWN ALONG THE OZARK PLATEAU. WAS NOT CONFIDENT ENOUGH TO INCLUDE IN THE KSGF TAF...BUT THIS POTENTIAL SCENARIO WILL BE CLOSELY MONITORED. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 19, 11:59 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1159 PM CDT SAT SEP 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1159 PM CDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED. ISOLATED FLOODING WILL REMAIN POSSIBLE ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR THROUGH THE OVERNIGHT. CONDITIONS WILL REMAIN FAVORABLE FOR LOCALLY SIGNIFICANT FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE WEATHER IS EXPECTED. A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
In the hours before
Local storm report, Sep 19, 9:01 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD MONETT 36.92N 93.93W
09/19/2009 BARRY MO EMERGENCY MNGR
VOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME
PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK
IS AT BANKFULL.
&&
MTERRYLocal storm report, Sep 19, 9:59 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HEAVY RAIN MONETT 36.92N 93.93W
09/19/2009 M7.75 INCH BARRY MO PUBLIC
RELAYED BY MEDIA.
&&
MTERRYLocal storm report, Sep 19, 10:21 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD 3 NE MONETT 36.95N 93.89W
09/19/2009 LAWRENCE MO PUBLIC
NUMEROUS COUNTY ROADS FLOODED.
&&
MTERRYLocal storm report, Sep 19, 11:46 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SAT SEP 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM FLASH FLOOD N MARIONVILLE 37.00N 93.64W
09/19/2009 LAWRENCE MO AMATEUR RADIO
ESTIMATED RAINFALL AMOUNTS ESTIMATED UP TO ELEVIN INCHES
HAS CAUSED SERIOUS FLASH FLOODING ACROSS MUCH OF SOUTHERN
AND EASTERN LAWRENCE COUNTY. A WATER RESCUE IS IN
PROGRESS NEAR THE INTERSECTION OF HIGHWAY 14 AND HIGHWAY
T.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:42 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 6 hr |
| Sep 19, 9:54 PM CDT | Flash Flood Warning | SGF | Christian, Greene, Stone | 4 hr |
| Sep 19, 11:53 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Texas, Wright | 6 hr |
| Sep 20, 2:01 AM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, Lawrence | 31 hr |
| Sep 20, 6:00 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Texas | 5 hr |
| Sep 20, 7:27 AM CDT | Areal Flood Warning | SGF | Dent, Maries, Phelps, Pulaski, Texas | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.